Ohio, 2012

Hail and Damaging Winds in Ohio, June 29, 2012

June 29, 2012 · NWS CLE · 15 events in 10 counties and zones

A Derecho developed over northern Indiana during the early afternoon hours of June 29th. This line of storms intensified as it moved across Central Ohio later in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A Derecho developed over northern Indiana during the early afternoon hours of June 29th. This line of storms intensified as it moved across Central Ohio later in the afternoon. Extensive damage was reported in Hancock, Wyandot, Marion, Morrow and Knox Counties. Lesser amounts of damage were reported just to the north of these counties. The damage from this Derecho is comparable to the damage from the remnants of Hurricane Ike in 2008. Hundreds of thousands of people lost power for as long as a week. Power was not fully restored in Hancock County till July 6th. Thousands of trees and hundreds of utility poles were downed by this line of storms. Hundreds of homes and buildings were damaged by winds estimated to be more than 80 mph. A 84 mph wind gust was measured in Findlay. Automated sensors at area airports failed to record peak gusts because of power outages. Dozens of roads and street had to be closed because of fallen trees and power lines. Significant crop losses are also expected. Clean up costs were significant from this storm. Clean up efforts were hampered by an ongoing heat wave with afternoon temperatures as warm as 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 2:36 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 29, 2:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL OHIO FOR MOST
OF THE WEEKEND. HIGH PRESSURE WILL MOVE ACROSS THE LOCAL AREA ON
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
IT'S GOING TO BE A BUSY EVENING AS A LINE OF SEVERE STORMS
APPROACHES THE SW END OF THE LOCAL AREA. A WATCH IS ALREADY UP AND
EXPECT THE BRUNT OF THE BAD WEATHER TO BE ALONG AND SOUTH OF THE
U.S. 30 CORRIDOR. MU CAPES IN THAT REGION REMAIN IN EXCESS OF 3000
J/KG AND WILL PROBABLY INCREASE SLIGHTLY AHEAD OF THE CONVECTION
AS DEWPOINTS POOL. MOST OF THE ACTIVITY WILL GONE BY SUNSET. SOME
INDICATION FROM THE MODELS THAT MORE STORMS WILL FIRE UPSTREAM
OVERNIGHT. THINK THAT ACTIVITY WILL REMAIN WEST OF THE AREA
THROUGH 12Z SO WILL KEEP THE SECOND HALF OF THE NIGHT DRY.

HAVE CANCELLED THE HEAT ADVISORY AS DEWPOINTS HAVE MIXED DOWN.
COULD STILL TOUCH MINIMUM CRITERIA AT A FEW SPOTS BUT WILL NOT
MEET THE THREE HOUR CRITERIA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND AS A BAROCLINIC
ZONE REMAINS JUST SOUTH OF THE AREA. OCCASIONAL IMPULSES WILL
INTERACT WITH THE FRONT AND COULD SEE SCATTERED STORMS JUST ABOUT
ANYTIME THE NEXT COUPLE OF DAYS. BEST CHANCES APPEAR TO BE
TOMORROW AS A NICE VORT MOVES THROUGH. 850 MB TEMPS ONLY SLIGHTLY
MODERATE THROUGH THE PERIOD SO WILL SEE HIGHS IN THE LOWER 90S OR
CLOSE TO IT THROUGH MONDAY. WILL TRY FOR A MAINLY DRY DAY ON
MONDAY BUT EVEN THEN WOULDN'T BE SURPRISED TO SEE A FEW STORMS.
DEWPOINTS WILL REMAIN UP AND NOT BUYING MODELS CHANGING OUT THE
AIRMASS TILL AT LEAST MONDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE EXTENDED MODELS CONTINUE TO SHOW A QUASI-STATIONARY FRONT NEAR
OUR FORECAST AREA DURING THE PERIOD. MY THINKING WOULD BE TO GO WITH
A CHANCE OF SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS PROBABLY EACH DAY TUESDAY THROUGH THURSDAY WITH
LOW POPS.

TEMPERATURES WILL REMAIN NEAR OR ABOVE THE SEASONAL NORMALS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A FRONTAL SYSTEM THAT MOVED THROUGH THE AREA LAST NIGHT WAS
LURKING SOUTH OF OUR FORECAST AREA ALONG THE OHIO RIVER. IT WILL
POSSIBLY BE A FIRING LINE OF CONVECTION THIS AFTERNOON OR
EVENING. A MESOSCALE COMPLEX OVER ILLINOIS HAS PROMPTED A SEVERE
WEATHER BOX TO BE ISSUED ACROSS ILLINOIS AND A LARGE PART OF
INDIANA. THERE IS A GOOD CHANCE THAT THIS COMPLEX WILL BRING A
THREAT OF THUNDERSTORMS INTO OHIO BETWEEN 20 TO 22Z PROBABLY ON A
KFDY TO KMFD LINE.

NORTHWESTERLY WINDS BECOMING GUSTY NEAR THE THUNDERSTORMS.

.OUTLOOK...MOSTLY VFR CONDITIONS SHOULD PREVAIL THROUGH TUESDAY
EXCEPT WITH A THREAT OF SHOWERS/THUNDERSTORMS SATURDAY AND
SUNDAY.

&&

.MARINE...
TYPICAL SUMMER CONDITIONS ON THE LAKE WILL KEEP IT QUIET EXCEPT
DURING THE OUTSIDE CHANCE OF A THUNDERSTORM. A FRONTAL BOUNDARY WILL
LINGER SOUTH OF THE LAKE THROUGH THE FIRST HALF OF THE WEEKEND WITH
WINDS ON THE LAKE FLUCTUATING BETWEEN LIGHT/VARIABLE AND A
WEST-SOUTHWESTERLY DIRECTION. A WAVE ON THE FRONT WILL MOVE ACROSS
THE SOUTHERN LAKES SATURDAY NIGHT/SUNDAY MORNING AND WILL BRING THE
LIGHT WINDS AROUND TO THE NORTHWEST...AND BRING A LITTLE BETTER
CHANCE FOR SHOWERS/THUNDERSTORMS. HIGH PRESSURE WILL THEN BE ACROSS
EASTERN CANADA EARLY NEXT WEEK WITH THE NEXT SYSTEM TO COME ACROSS
THE LAKE WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...BC
AVIATION...BC
MARINE...OUDEMAN
Hazardous weather outlook, Jun 29, 3:06 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
406 PM EDT FRI JUN 29 2012

LEZ061-142>149-162>169-OHZ003-006>014-018>023-033-089-PAZ001>003-
302015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
406 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME OF THE THUNDERSTORMS THAT MAY DEVELOP SATURDAY AND AGAIN
ON SUNDAY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ017-027>032-036>038-047-302015-
HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
406 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME OF THE THUNDERSTORMS THAT MAY DEVELOP SATURDAY AND AGAIN
ON SUNDAY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 29, 2:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
304 PM EDT FRI JUN 29 2012

OHZ006-008-010-017-027>030-036-037-047-292000-
ASHLAND-CRAWFORD-HANCOCK-KNOX-LORAIN-MARION-MORROW-RICHLAND-SANDUSKY-
WOOD-WYANDOT-
304 PM EDT FRI JUN 29 2012

...SPECIAL WEATHER STATEMENT FOR ASHLAND...CRAWFORD...HANCOCK...
KNOX...MARION...MORROW...RICHLAND...SOUTHERN WOOD...SOUTHWESTERN
LORAIN...SOUTHWESTERN SANDUSKY AND WYANDOT COUNTIES UNTIL 400 PM
EDT...

STRONG TO SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE AREA FROM
FINDLAY TO MARION TO MOUNT VERNON FROM ABOUT 4 PM TO 6 PM WITH
DAMAGING WINDS OF 50 TO 70 MPH.

AN INTENSE LINE OF SEVERE THUNDERSTORMS IS CURRENTLY SWEEPING
EASTWARD THROUGH INDIANA AND WILL ARRIVE IN THE AREA SHORTLY.

SEVERE THUNDERSTORMS WARNINGS WILL LIKELY BE NEEDED IN THE NEXT HOUR
OR TWO.

LAPLANTE
Special weather statement, Jun 29, 2:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT FRI JUN 29 2012

OHZ006-008-017-018-292030-
HANCOCK-SANDUSKY-SENECA-WOOD-
326 PM EDT FRI JUN 29 2012

...SPECIAL WEATHER STATEMENT FOR HANCOCK...SENECA...WOOD AND
AND SOUTHERN SANDUSKY COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS OVER EASTERN INDIANA ALONG THE OHIO
BORDER. THESE STORMS PRODUCED WINDS GUSTS AS HIGH AS 90 MPH
AT THE FORT WAYNE INTERNATIONAL AIRPORT.

THESE STORMS WILL BE ACCOMPANIED BY DAMAGING WINDS...LARGE HAIL...
LIGHTNING AND HEAVY DOWNPOURS. A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT UNTIL 10 PM FOR LARGE PORTION OF OHIO.

THESE STORMS ARE MOVING 40 TO 50 MPH EAST SOUTHEAST AND WILL
LIKELY AFFECT AREA FROM SOUTHERN WOOD COUNTY TO MARION AND TO MOUNT
VERNON FROM 4 PM THROUGH 7 PM.

BC

The radar

The Northern Indiana radar (KIWX), 158 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 29, 3:10 PM EST to 3:30 PM EST
Where
Hancock County, 3 mi W of Mc Comb to Mt Blanchard
Measured
74 kt (85 mph) measured gust
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
41.100, -83.838

An intense line of thunderstorms or Derecho moved across Hancock County during the afternoon of June 29th causing extensive damage. A 84 mph wind gust was measured by an trained spotter in Findlay. Over 75 percent of residents lost power during this event. Power was not completely restored in Hancock County till July 6th. Hundreds, if not thousands of trees were downed across the county along with many utility poles forcing the closure of dozens of roads and streets. Damage to homes and buildings was also extensive. In Findlay alone, 464 structures were damaged by the strong winds. Of these, one building was destroyed with 15 other sustaining major damage and 43 with significant damage. Much of this damage was from lost roofing or siding. At least four semi trucks were blown over on Interstate 75 to the south of Findlay. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures as warm as 100 degrees. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008.

Hail, Hancock

When
June 29, 3:15 PM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.030, -83.650

Penny sized hail was observed.

Thunderstorm Wind, Wyandot

When
June 29, 3:25 PM EST to 3:40 PM EST
Where
Wyandot County, 2 mi W of Wharton to 6 mi SE of Little Sandusky
Measured
70 kt (81 mph) estimated gust
Property damage
$1.3 million
Reported by
Newspaper
Coordinates
40.870, -83.508

An intense line of thunderstorms or Derecho moved across Wyandot County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 80 mph. The southwest corner of the county was the hardest hit. Over 50 percent of residents lost power during this event. Power was not completely restored for several days. Hundreds, if not thousands of trees were downed across the county along with many utility poles forcing the closure of dozens of roads and streets. Damage to homes and buildings was also extensive. Dozens of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Marion

When
June 29, 3:35 PM EST to 3:55 PM EST
Where
Marion County, 4 mi WNW of Meeker to 2 mi E of Waldo
Measured
70 kt (81 mph) estimated gust
Property damage
$4.0 million
Reported by
Newspaper
Coordinates
40.672, -83.371

An intense line of thunderstorms or Derecho moved across Marion County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 80 mph and a 62 mph gust was measured by an automated sensor on the north end of the county. Over 75 percent of residents lost power during this event. Power was not completely restored till July 5th. Hundreds, if not thousands of trees were downed across the county along with many utility poles forcing the closure of dozens of roads and streets. Damage to homes and buildings was also extensive. Hundreds of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. At least one semi truck was overturned by the strong winds. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Seneca

When
June 29, 3:44 PM EST to 3:52 PM EST
Where
Seneca County, Springville to Carrothers
Measured
56 kt (64 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
41.000, -83.380

An intense line of thunderstorms or Derecho moved across the southern end of Seneca County during the afternoon of June 29th causing some damage. A wind sensor near Tiffin measured a 65 mph wind gust. The Springville area in southwestern Seneca County was especially hard hit with dozens of trees knocked down. A few homes and buildings lost roofing or siding. Scattered power outages were reported.

Hail, Marion

When
June 29, 3:45 PM EST
Where
Marion County, 3 mi ESE of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.563, -83.077

Quarter sized hail was observed.

Hail, Marion

When
June 29, 3:47 PM EST
Where
Marion County, 1 mi E of Marion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -83.111

Golf ball sized hail was observed.

Hail, Marion

When
June 29, 3:49 PM EST
Where
Marion County, 6 mi NE of Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.641, -83.049

Nickel sized hail was observed.

Thunderstorm Wind, Crawford

When
June 29, 3:50 PM EST to 4:10 PM EST
Where
Crawford County, Oceola to 2 mi SE of Galion
Measured
57 kt (66 mph) measured gust
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
40.830, -83.080

An intense line of thunderstorms or Derecho moved across Crawford County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 70 mph. A 66 mph wind gust was measured in Bucyrus. The southeast corner of the county was the hardest hit. Over 50 percent of residents in southern Crawford County lost power during this event. Power was not completely restored for several days. Hundreds of trees were downed across the county along with many utility poles forcing the closure of some of roads and streets. Damage to homes and buildings was also extensive. Dozens of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. A mobile home was destroyed just to the north of Bucyrus. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Morrow

When
June 29, 3:56 PM EST to 4:15 PM EST
Where
Morrow County, 2 mi W of Climax to 4 mi SE of Sparta
Measured
70 kt (81 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.630, -82.918

An intense line of thunderstorms or Derecho moved across Marion County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 80 mph. Over 75 percent of residents lost power during this event. Power was not completely restored for almost a week. Hundreds, if not thousands of trees were downed across the county along with many utility poles forcing the closure of dozens of roads and streets. Damage to homes and buildings was also extensive. Hundreds of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008. Damage to public property alone was over $700 thousand.

Hail, Morrow

When
June 29, 4:10 PM EST
Where
Morrow County, 1.73 mi ENE of Steam Corners
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.686, -82.638

Golf ball sized hail was observed.

Thunderstorm Wind, Richland

When
June 29, 4:15 PM EST to 4:30 PM EST
Where
Richland County, 1 mi W of Lexington to 3 mi E of Butler
Measured
56 kt (64 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.670, -82.599

An intense line of thunderstorms or Derecho moved across southern Richland County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 65 mph. Over 50 percent of residents in the southern third to half of the county lost power during this event. Power was not completely restored for several days. Hundreds of trees were downed across the county along with many utility poles forcing the closure of some of roads and streets. Damage to homes and buildings was also extensive. Dozens of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm in southern Richland County was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Knox

When
June 29, 4:15 PM EST to 4:35 PM EST
Where
Knox County, Waterford to 2 mi SE of Bladensburg
Measured
56 kt (64 mph) estimated gust
Property damage
$1.4 million
Reported by
Trained Spotter
Coordinates
40.550, -82.620

An intense line of thunderstorms or Derecho moved across Knox County during the late afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 65 mph. Over 50 percent of residents lost power during this event. Power was not completely restored for several days. Hundreds of trees were downed across the county along with many utility poles forcing the closure of some of roads and streets. Damage to homes and buildings was also extensive. Dozens of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Ashland

When
June 29, 4:30 PM EST to 4:40 PM EST
Where
Ashland County, Perrysville to 4 mi SE of Mohicanville
Measured
56 kt (64 mph) estimated gust
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
40.650, -82.300

An intense line of thunderstorms or Derecho moved across southern Ashland County during the afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 65 mph. Over 50 percent of residents in the southern third of the county lost power during this event. Power was not completely restored for several days. Hundreds of trees were downed across the county along with many utility poles forcing the closure of some of roads and streets. Damage to homes and buildings was also extensive. Dozens of homes and buildings lost roofing or siding with many other homes damaged by fallen trees. Clean up costs were extensive. The clean up was hampered by an ongoing heat wave with afternoon temperatures in the upper 90s. Significant crop losses are also expected. Damage from this storm in southern Ashland County was comparable to the remnants of Hurricane Ike in September 2008.

Thunderstorm Wind, Holmes

When
June 29, 4:35 PM EST to 4:50 PM EST
Where
Holmes County, 6 mi WNW of Nashville to 3 mi SE of Farmerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
40.633, -82.226

An intense line of thunderstorms or Derecho moved across Holmes County during the late afternoon of June 29th causing extensive damage. Winds were estimated to be as much as 60 mph. The worst damage was across the southern half of the county where dozens of trees and some utility poles were knocked down. Scattered power outages were reported. Some damage to homes and buildings was reported. Most of the damage was from lost roofing or siding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394704, 394712, 394706, 394705, 394717, 394708, 394713, 394709, 394716, 394707, 394714, 394711, 394718, 394719, 394738.